Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 248, NWS Memphis, TN

July 23, 2017Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2017, 5:32 PM CDT for Henderson County, Madison County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 5:32 PM CDT (22:32 UTC)
Expired
Jul 23, 2017, 6:15 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:50 PM CDTTSTM WND DMG6 W Lexington, TN60 MPH WIND. TREES SNAPPED OR UPROOTED.
Jul 23, 5:50 PM CDTTSTM WND DMG7 W Lexington, TNMID-SIZED TREE DOWNED ACROSS HWY 412 NEAR BLUE GOOSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS54 KMEG 232232
SVRMEG
TNC077-113-232315-
/O.NEW.KMEG.SV.W.0248.170723T2232Z-170723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
532 PM CDT SUN JUL 23 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henderson County in western Tennessee...
  Northeastern Madison County in western Tennessee...

* Until 615 PM CDT

* At 532 PM CDT, a severe thunderstorm was located over Blue Goose,
  or 9 miles west of Lexington, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington, Blue Goose, Bargerton, Claybrook, Cedar Grove, Mount
  Gilead, Beech Bluff, Huron, Russell Crossroads, Juno, Sand Ridge,
  Hinson Springs and White Fern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3562 8833 3557 8856 3559 8857 3559 8862
      3556 8862 3555 8865 3573 8870 3578 8849
TIME...MOT...LOC 2232Z 336DEG 2KT 3568 8857 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
609 
WWUS54 KMEG 232302
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
602 PM CDT SUN JUL 23 2017

TNC077-113-232315-
/O.CON.KMEG.SV.W.0248.000000T0000Z-170723T2315Z/
Henderson TN-Madison TN-
602 PM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN HENDERSON AND NORTHEASTERN MADISON COUNTIES...

At 601 PM CDT, a severe thunderstorm was located over Blue Goose, or
9 miles west of Lexington, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported 60 mph wind with tree 
         damage. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington, Blue Goose, Bargerton, Claybrook, Cedar Grove, Mount
Gilead, Beech Bluff, Huron, Russell Crossroads, Juno, Sand Ridge,
Hinson Springs and White Fern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3562 8833 3557 8856 3559 8857 3559 8862
      3556 8862 3555 8865 3573 8870 3578 8849
TIME...MOT...LOC 2301Z 336DEG 2KT 3566 8856 

HAIL...1.00IN
WIND...60MPH
 
$$

WLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:34 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 23, 3:34 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Sun Jul 23 2017

.DISCUSSION...Dangerous heat has returned across the Mid-South
this afternoon as low level moisture pooling (dewpoints in the
middle 70s to around 80 degrees) ahead of a weak surface front
combined with a very hot airmass in place with temperatures in the
middle to upper 90s has resulted in heat index values between 105
to 109 degrees across much of the area and an area of 110 to 116
degrees across portions of East/Northeast Arkansas, the Missouri
Bootheel, and Southwest Tennessee including areas comprising the
Memphis Metro Area.

Isolated to scattered showers and thunderstorms have developed
across the Lower Mississippi Valley as convective temperatures
have been reached in a very hot and humid airmass. Surface based
CAPE values are in excess of 4000 J/kg but overall shear remains
relatively weak resulting in pulse type thunderstorms occurring
across the forecast area. This convective activity will bring some
relief in the form of cooler temperatures and lower heat index
values where precipitation occurs. Will continue the heat
headlines through 8 PM CDT this evening unless convective trends
suggest otherwise. Moderately steep 700-500 mb layer mid level
lapse rates will support a potential for a few severe
thunderstorms with damaging winds as the primary severe weather
threat along with a secondary threat of localized heavy rainfall.

Additional showers and thunderstorms will be possible later
tonight into Monday as the surface boundary sinks into the region.
A few of the thunderstorms on Monday will have the potential to
become severe with damaging winds and localized heavy rainfall
possible with the stronger storms.

Long term models indicate shower and thunderstorm chances will
persist through at least late this week. There is some potential
for heat index values to approach 105 degrees (advisory criteria)
for mid to late week, especially along and west of the Mississippi
River as the upper level ridge attempts to build back in across
portions of the Lower Mississippi Valley. Later shifts will
continue to monitor the heat and convective trends in subsequent
forecasts. Temperatures this upcoming week are expected to remain
slightly cooler than this weekend with improvement anticipated
towards next weekend.

CJC

&&

.AVIATION...
/18z TAFs/

A moist and unstable air mass will support isolated to scattered
showers and thunderstorms across the Mid-South this afternoon.
Coverage will be somewhat spotty during the daytime hours, but may
increase this evening. There are indications that complex of
storms will develop over the Ohio Valley along a weak cold front
and move south after 00z. Confidence is low on the southern extent
of this convection but the general consensus is that it will be
dissipating by the time it reaches MEM/TUP. Brief reductions in
ceiling and visibility are possible with any thunderstorms during
this time and we could see some brief low ceilings toward morning,
primarily in the vicinity of MKL. Additional showers and
thunderstorms are expected Monday, especially in the afternoon.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Lee AR-
     Phillips-Randolph.

     Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett-St.
     Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Excessive Heat Warning until 8 PM CDT this evening for DeSoto.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Gibson-Hardeman-Hardin-Haywood-
     Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

     Excessive Heat Warning until 8 PM CDT this evening for Dyer-
     Fayette-Lauderdale-Shelby-Tipton.

&&
Hazardous weather outlook, Jul 23, 3:39 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 PM CDT Sun Jul 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Dangerous heat index values between 105 to 114 degrees are
expected through early this evening. An Excessive Heat Warning and
and Heat Advisory is in effect through early this evening.

There is a marginal risk for severe thunderstorms across much of
the Mid-South into tonight. Damaging winds will be the primary
severe weather threat with a secondary threat for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe thunderstorms across much of the
Mid South on Monday. Damaging winds will be the primary severe
weather threat with a secondary threat for heavy rainfall. Heat
indices at or above 105 degrees again by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 23, 4:35 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
435 PM CDT SUN JUL 23 2017

ARZ028-TNZ048-232200-
Mississippi AR-Lauderdale TN-
435 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Central Mississippi County in eastern Arkansas...
West central Lauderdale County in western Tennessee...

At 435 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Osceola, moving southwest at 10 mph.

Very heavy rain is also possible with this thunderstorm.

People in central Mississippi and west central Lauderdale Counties
should monitor this storm closely.

LAT...LON 3588 8998 3578 8983 3559 8991 3569 9024
TIME...MOT...LOC 2135Z 026DEG 10KT 3575 9000
Special weather statement, Jul 23, 4:38 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT SUN JUL 23 2017

TNZ050-051-232215-
Crockett TN-Haywood TN-
438 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southwestern Crockett County in western Tennessee...
Northern Haywood County in western Tennessee...

At 437 PM CDT...a strong thunderstorm producing dime to nickel size
hail and winds to 55 mph was located near Belle Eagle, or 11 miles
north of Brownsville. This storm was nearly stationary.

People in southwestern Crockett and northern Haywood Counties should
monitor this storm closely.

LAT...LON 3582 8915 3566 8915 3569 8945 3582 8938
      3582 8936 3584 8936 3585 8935
TIME...MOT...LOC 2137Z 036DEG 1KT 3577 8927
Special weather statement, Jul 23, 4:54 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
454 PM CDT SUN JUL 23 2017

TNZ088-232215-
Shelby TN-
454 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Eastern Shelby County in western Tennessee...

At 453 PM CDT...a strong thunderstorm producing winds up to 45 mph
was located near Bartlett. This storm was nearly stationary.

Very heavy rain will occur with this thunderstorm.

People in eastern Shelby County should monitor this storm closely.

LAT...LON 3513 8964 3506 8993 3525 9004 3536 8965
TIME...MOT...LOC 2153Z 123DEG 1KT 3518 8990
Special weather statement, Jul 23, 5:10 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
510 PM CDT SUN JUL 23 2017

TNZ052-232245-
Madison TN-
510 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northeastern Madison County in western Tennessee...

At 509 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located 7 miles west of Blue Goose, or 7 miles
east of Jackson. This storm was nearly stationary.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Madison County should monitor this storm
closely.

LAT...LON 3554 8864 3558 8879 3571 8878 3576 8861
      3573 8861
TIME...MOT...LOC 2209Z 272DEG 1KT 3567 8871
Special weather statement, Jul 23, 5:18 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
518 PM CDT SUN JUL 23 2017

TNZ088-089-232245-
Fayette TN-Shelby TN-
518 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northwestern Fayette County in western Tennessee...
East central Shelby County in western Tennessee...

At 517 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Arlington, or 14 miles northeast of
Bartlett. This storm was nearly stationary.

Very heavy rain will occur with this thunderstorm.

People in northwestern Fayette and east central Shelby Counties
should monitor this storm closely.

LAT...LON 3525 8958 3519 8970 3531 8980 3539 8957
TIME...MOT...LOC 2217Z 165DEG 0KT 3532 8961
Special weather statement, Jul 23, 5:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT SUN JUL 23 2017

TNZ021-054-055-232300-
Carroll TN-Henderson TN-Decatur TN-
528 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southeastern Carroll County in western Tennessee...
Northern Henderson County in western Tennessee...
North central Decatur County in western Tennessee...

At 526 PM CDT...strong thunderstorms were producing pea size hail
and winds to 45 mph was located along a line extending from 7 miles
east of Natchez Trace State Park to Blue Goose. These storms were
nearly stationary, roughly just south of an parallel to Interstate
40.

Very heavy rain will occur with these thunderstorms.

People in southeastern Carroll...northern Henderson and north central
Decatur Counties should monitor this storm closely.

LAT...LON 3559 8861 3562 8861 3563 8860 3564 8860
      3565 8861 3578 8861 3579 8862 3587 8822
      3585 8821 3584 8812 3577 8808
TIME...MOT...LOC 2226Z 127DEG 1KT 3580 8814 3569 8859

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:34 PM CDTExcessive Heat WarningMEGDyer, Fayette, Lauderdale, Shelby, Tipton6 hr
Jul 23, 3:27 PM CDTSpecial Weather StatementMEGLauderdale33 min
Jul 23, 3:54 PM CDTSevere Thunderstorm WarningMEGLauderdale36 min
Jul 23, 4:38 PM CDTSpecial Weather StatementMEGCrockett37 min
Jul 23, 4:54 PM CDTSpecial Weather StatementMEGShelby21 min
Jul 23, 5:03 PM CDTAreal Flood AdvisoryMEGShelby57 min
Jul 23, 5:10 PM CDTSpecial Weather StatementMEGMadison35 min
Jul 23, 5:18 PM CDTSpecial Weather StatementMEGShelby27 min
Jul 23, 5:28 PM CDTSpecial Weather StatementMEGHenderson32 min
Jul 23, 5:35 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton40 min
Jul 23, 5:39 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson51 min
Jul 23, 5:57 PM CDTAreal Flood AdvisoryMEGCarroll, Henderson2 hr
Jul 23, 6:10 PM CDTSpecial Weather StatementMEGChester35 min
Jul 23, 6:21 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison39 min
Jul 23, 6:40 PM CDTSpecial Weather StatementMEGMadison35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.